Tamoxifen-associated endometrial changes

Dr Daniel J Bell and Radswiki et al.

The oncological agent tamoxifen has pro-oestrogenic changes on the endometrium resulting in abnormal growth with an increased prevalence of:

Up to one-half of breast cancer patients who are treated with tamoxifen may develop an endometrial lesion within 6-36 months. Therefore, any patient who develops bleeding while taking tamoxifen requires evaluation. 

Tamoxifen is a non-steroidal selective estrogen receptor modulator (SERM), which acts as an "anti-estrogen". It binds to the estrogen receptor and is used primarily for adjuvant therapy in breast cancer. However, it can also act as a pro-estrogen agonist in a low estradiol environment. The agonist properties can affect the endometrium, and does, in half of treated patients.

Tamoxifen may cause the endometrium to appear thickened, irregular, and cystic. Most patients tend to display a multiplicity of findings. 

Endometrial thickening and subendometrial cysts, similar to pelvic ultrasound.

Ultrasound screening of asymptomatic patients taking tamoxifen has been shown to be problematic due to a high number of false positives. It is thus not recommended routine ultrasound is performed for screening if a lady on tamoxifen is not experiencing bleeding.

It has been proposed that patients taking tamoxifen who present with vaginal bleeding should go directly to hysteroscopy and endometrial biopsy 7.

Ultrasound - gynaecology

Article information

rID: 12724
Synonyms or Alternate Spellings:
  • Endometrial changes associated with tamoxifen
  • Endometrial changes associated with tamoxifen use
  • Tamoxifen-induced endometrial changes

Support Radiopaedia and see fewer ads

Cases and figures

  • Case 1
    Drag here to reorder.
  • Case 2
    Drag here to reorder.
  • Case 3
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.